Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 705, NWS Jackson, MS

August 21, 2003Carroll County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 21, 2003, 2:37 PM CDT for Carroll County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 2:37 PM CDT (19:37 UTC)
Expired
Aug 21, 2003, 3:25 PM CDT
In force
48 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Carroll County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 211937
SVRJAN
MSC015-212025-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 325 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF NORTH CARROLLTON...OR ABOUT 13
  MILES SOUTHWEST OF GRENADA...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NORTH CARROLLTON...CARROLLTON AT 250 PM CDT
  BE NEAR GREENWOOD AIRPORT AT 310 PM CDT
  BE NEAR BLACKHAWK AT 320 PM CDT

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3363 8975 3339 8995 3331 9000 3333 9018
          3346 9016 3348 9010 3370 8998 3370 8984

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:55 AM CDT, 10 hours 42 minutes earlier.

Area forecast discussion, Aug 21, 3:55 AM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 AM CDT THU AUG 21 2003

THE UPPER TROUGH AXIS EXTENDING FROM THE NRN GULF INTO THE CNTRL
GULF COAST REGION WILL SHIFT SLOWLY WEST TODAY AND PROMOTE SCATTERED
MAINLY AFTN/EVNG TSTM ACTIVITY (40-50 POPS) OVER THE FORECAST AREA
WITH COVERAGE A BIT GREATER OVER SRN AND ERN PORTIONS. BASED ON
SEVERITY OF SOME STORMS YDAY IN A SIMILAR PATTERN...WORDING IN HWO
WILL BE ENHANCED TO CONVEY SVR RISK FOR TODAY. TOUGHEST HEAT SHOULD
CONTINUE TO BE IN THE DELTA REGION WHERE HEAT INDICES WILL TOP OUT
105 DEG F. DRY BULB TEMPS COULD BE SLIGHTLY COOLER TODAY BECAUSE
OF AN INCREASE IN CONVECTIVE CLOUD COVER COMPARED TO RECENT
DAYS...THOUGH NOT AS LOW AS MET GUIDANCE WHICH KEEPS ALL AREAS < 90
DEG F.

AFTER TODAY...THE GFS/UKMET/ETA ARE IN AGREEMENT THAT THE TROUGH
AXIS WILL CONTINUE WWD WITH BUILDING HEIGHTS OVER LOWER MS VALLEY
REGION RESULTING IN AN INCREASINGLY UNFAVORABLE CONVECTIVE SETTING
(500MB TEMPS -4 DEG C). A SURFACE COLD FRONT WILL DROP SWD ACROSS
THE REGION OVER THE WEEKEND THEN STALL ALONG THE GULF COAST SUNDAY.
BELIEVE THAT ANY CONVECTION ALONG THE FRONT WILL BE TOUGH TO SUSTAIN
IN THE HARSH MID LEVEL ENVIRONMENT AND HAVE REDUCED POPS SOME FOR
FRI-SUN TIME FRAME. IN ANY CASE...SHOULD SEE BEST COVERAGE OF ANY
STORMS OVER SRN THIRD OF THE FORECAST AREA WHERE THE UPPER RIDGE
SHOULD HAVE LESS INFLUENCE. THE SAME THINKING HOLDS TRUE INTO EARLY
NEXT WEEK AS THE RIDGE AXIS SETS UP JUST TO OUR NORTH. HAVE ADJUSTED
PRECIP/WX GRIDS ACCORDINGLY.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, Aug 21, 11:24 AM CDT, 3 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221624-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1124 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION
THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES
SLOWLY OVER THE AREA. THIS UPPER DISTURBANCE WILL COMBINE WITH
LINGERING SURFACE BOUNDARIES TO FIRE THUNDERSTORMS LATER TODAY.
THE BEST COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE ALONG AND
SOUTH OF THE NATCHEZ TRACE. THESE STORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS...BUT MAY CONTAIN WIND GUSTS TO 40 MPH.

AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER WILL SEE STRONG
SURFACE HEATING AND TEMPERATURES IN THE MID 90S. THESE
TEMPERATURES WILL RESULT IN STRONG INSTABILITY WHICH WILL SUPPORT
ISOLATED SEVERE THUNDERSTORMS. ANY SEVERE STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND
SMALL HAIL. FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL
WILL ALSO ACCOMPANY STORMS THAT DEVELOP. THE STRONGEST STORMS
WILL LIKELY OCCUR BETWEEN 3 AND 7 PM.

...FLOODING...
A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE OUTLOOK AREA. SLOW
MOVING THUNDERSTORMS WILL DEVELOP MAINLY THIS AFTERNOON AND
LINGER INTO THE EVENING HOURS. STORMS WILL PRODUCE HEAVY RAINFALL
IN SHORT PERIODS OF TIME. RAINFALL AMOUNTS AROUND TWO INCHES AN
HOUR WILL BE POSSIBLE. PONDING OF WATER MAY OCCUR ON ROADS AND
OTHER LOW LYING AREAS.

...SEASONAL THREATS...
HEAT INDICES MAY EXCEED 105 DEGREES THIS AFTERNOON ALONG AND
NORTHWEST OF A LINE FROM BASTROP LOUISIANA...TO SILVER CITY AND
GREENWOOD MISSISSIPPI. TEMPERATURES WILL CLIMB INTO THE MID AND
UPPER 90S OVER THIS REGION. THE COMBINATION OF THE HIGH
TEMPERATURES AND HIGH HUMIDITY WILL SEND HEAT INDICES TO AROUND
105 BY THE EARLY AFTERNOON. PERSONS WORKING OUTDOORS SHOULD WEAR
LIGHT CLOTHING...TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER
TO HELP AVOID HEAT EXHAUSTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NEEDED FOR AREAS WEST OF THE MISSISSIPPI RIVER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 21, 10:31 AM CDT, 4 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1031 AM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    OVETT                     MS   WIND DAMAGE
08/20/03   JONES                          SEVERAL TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY ELECTRIC POWER
                                          ASSOCIATION.

0415 PM    2 N OAK GROVE             MS   0.88 INCH HAIL
08/20/03   LAMAR                          REPORTED BY LAMAR COUNTY
                                          EMA.

0540 PM    4 S CARNES                MS   WIND DAMAGE
08/20/03   FORREST                        SEVERAL TREES DOWN.
                                          REPORTED BY FORREST
                                          COUNTY EMA.

0655 PM    NEW HEBRON                MS   WIND DAMAGE
08/20/03   LAWRENCE                       A FEW TREES DOWN.
                                          REPORTED BY ELECTRIC
                                          POWER ASSOCIATION.

0700 PM    BUSH                      MS   WIND DAMAGE
08/20/03   SIMPSON                        A FEW TREES DOWN. PUBLIC
                                          REPORT.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:58 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah42 min
Aug 21, 2:09 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington46 min
Aug 21, 3:47 PM CDTSevere Thunderstorm WarningJANHolmes43 min
Aug 21, 5:01 PM CDTSevere Thunderstorm WarningJANYazoo44 min
Aug 21, 5:09 PM CDTSevere Thunderstorm WarningJANAdams41 min
Aug 21, 5:27 PM CDTSevere Thunderstorm WarningJANFranklin43 min
Aug 21, 5:49 PM CDTSevere Thunderstorm WarningJANBolivar46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.